Wyoming, 2010

High Wind in Wyoming, December 14, 2010

December 14, 2010 · NWS CYS · 5 events in 2 counties and zones

The pressure gradient tightened between a lee-side trough near the Wyoming and Nebraska border and a strong cold front approaching from the west. In addition, there was strong winds in the mid-levels of the atmosphere.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

The pressure gradient tightened between a lee-side trough near the Wyoming and Nebraska border and a strong cold front approaching from the west. In addition, there was strong winds in the mid-levels of the atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 14, 2:24 AM MST, 2 hours 36 minutes earlier.

Area forecast discussion, Dec 14, 2:24 AM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
224 AM MST TUE DEC 14 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
THE MAIN FORECAST CONCERN FOR TODAY IS THE NEXT HIGH WIND EVENT THAT
IS SETTING UP FOR THIS AFTERNOON THROUGH TONIGHT. INHERITED HIGH
WIND WARNING STILL LOOKS ON TRACK...BUT WILL ALSO EXPAND THE AREA
WITHIN THE WARNING TO INCLUDE THE FERRIS-SEMINOE-SHIRLEY MOUNTAINS
ZONE IN NORTHERN CARBON COUNTY. LATEST GUIDANCE TOOLS FOR STRONG
WINDS CONTINUE TO POINT TO THE TONIGHT PERIOD HAVING THE STRONGEST
WINDS WITHIN THE WARNING PERIOD.

AS THE RIDGE ALOFT BEGINS TO BREAK DOWN TONIGHT...PRECIPITATION
CHANCES WILL INCREASE ACROSS THE SIERRA MADRE AND SNOWY RANGES. THIS
WILL BE DUE TO THE BACKING OF THE WINDS ALOFT BRINGING A PLUME OF
MOISTURE ACROSS THE AREA IN THE MID AND UPPER LEVELS..THIS WILL BE
ENHANCED BY FAVORABLE 700 MB WINDS FOR OROGRAPHICALLY ENHANCED
SNOWFALL... ESPECIALLY IN THE SIERRA MADRE RANGE. ALTHOUGH SNOW WILL
BE LIKELY TONIGHT...MODEL SOUNDINGS DO NOT SHOW SUPPORT FOR GOOD
SNOW GROWTH THROUGH AROUND SUNRISE WEDNESDAY. THE WEDNESDAY PERIOD
APPEARS TO BE THE BEST PERIOD FOR SNOW ACCUMULATIONS IN THE
MOUNTAINS WITH THE LEFT EXIT REGION OF THE JET STREAK OVERHEAD AND
LOW-LEVEL SUPPORT FROM THE PASSING COLD FRONT. HAVE ADJUSTED BEST
ACCUMULATIONS TO THIS THIRD PERIOD OF THE FORECAST...AND SINCE IT IS
THE THIRD PERIOD HAVE HELD OFF ON ISSUING ANY HIGHLIGHTS. HIGHLIGHTS
MAY BE NEEDED IF CONFIDENCE IN THE EXPECTED MICROPHYSICAL SUPPORT
FOR BETTER ACCUMULATIONS WEDNESDAY CONTINUES TO INCREASE. STORM
TOTAL AMOUNTS NOW FORECAST FOR THIS WEDNESDAY SNOW EVENT ARE NOW
FORECAST TO REACH 8 TO 12 INCHES. THESE AMOUNTS ARE HIGHER THAN THE
FORECAST VALUES FROM HPC GUIDANCE...BUT SUPPORT EXISTS FOR HIGHER
AMOUNTS BASED AT LEAST PARTLY ON 14/00Z PRECIPITABLE WATER AMOUNTS
EXCEEDING 150 PERCENT OF NORMAL CURRENTLY WITHIN THE MOISTURE PLUME
ACROSS THE PACIFIC NORTHWEST.

FRONTAL TIMING WILL BE A BIT TRICKY SINCE THE MAIN AREA OF
CYCLOGENESIS APPEARS WILL BE IN SOUTHEAST COLORADO WITH THIS SYSTEM.
IN GENERAL THE SURFACE PRESSURE RISES ASSOCIATED WITH THE COLD FRONT
WILL REACH THE NORTHERN AND WESTERN ZONES BY AROUND 8 AM MST
WEDNESDAY...AND SHOULD BE SOUTH AND EAST OF THE FORECAST AREA BY
AROUND 2 PM MST. SUPPORT FOR SOUTH CENTRAL WYOMING MOUNTAIN SNOW
SHOWERS WILL DECREASE WEDNESDAY EVENING...BUT ISOLATED SHOWERS WILL
REMAIN POSSIBLE ACROSS THE NORTHERN ZONES WITH A WEAK OVERRUNNING
SETUP AROUND 600 MB. PRECIPITATION CHANCES THEN CONTINUE TO DIMINISH
ACROSS THE AREA WEDNESDAY NIGHT.

.LONG TERM...THURSDAY THROUGH MONDAY...
WEAK UPPER TROF WILL MOVE ACROSS THE REGION ON THURSDAY BUT EXPECT
LITTLE WEATHER ASSOCIATED WITH IT AS BULK OF PCPN LOOKS TO PASS TO
THE SOUTH OF THE CWA AS MOST OF THE ENERGY WILL BE EMBEDDED IN
SOUTHERN STREAM. OTHERWISE COOL TEMPERATURES WILL PERSIST THURSDAY
AND FRIDAY ALONG WITH A DECENT BREAK FROM THE WIND. UPPER RIDGE
THEN BUILDS AND MOVES OVER THE REGION SATURDAY INTO SUNDAY WITH
COLD SFC AIRMASS RETREATING EASTWARD SOMEWHAT WHICH MAY MAKE MAXS
A BIT TRICKY. NEXT SURGE OF COOLER AIR DROPS SOUTH OUT OF CANADA
LATE SUNDAY WHICH SHOULD PUSH SFC FRONT BACK WEST AND AGAINST THE
MTNS BY MONDAY. AT THE SAME TIME SOME SHORTWAVE ENERGY OVERRUNNING
THIS SFC FRONT SHOULD SET OFF SOME SNOW SHOWERS SUNDAY NIGHT INTO
MONDAY. SFC BOUNDARY LOOKS TO RETREAT ONCE AGAIN MONDAY NIGHT AS
UPPER RIDGE BUILDS OVER THE ROCKIES AND LEE TROFFING BEGINS TO
DEVELOP OVER THE HIGH PLAINS.

&&

.AVIATION...FOR 12Z TAFS...
VFR EXPECTED TO PREVAIL OVER MOST OF THE AREA THROUGH TONIGHT EXCEPT
OVER FAR WESTERN SECTIONS WHERE CIGS SHOULD LOWER TO MVFR/LCL IFR
LATER TONIGHT ALONG WITH SCTD SNOW SHOWERS AS NEXT UPPER IMPULSE
APPROACHES THE REGION.

&&

.FIRE WEATHER...
VERY STRONG WINDS WILL BE PRESENT AGAIN THIS AFTERNOON AND THROUGH
TONIGHT AS ABOVE NORMAL TEMPERATURES CONTINUE BENEATH AN UPPER LEVEL
RIDGE. THE RIDGE ALOFT WILL BREAK DOWN WITH A COLD FRONT MOVING INTO
THE AREA WEDNESDAY. THIS FRONT WILL DROP TEMPERATURES ACROSS THE
WESTERN PORTION OF THE DISTRICT TO NEAR NORMAL VALUES
WEDNESDAY...AND EVENTUALLY WILL CREATE BELOW NORMAL TEMPERATURES
ACROSS THE ENTIRE AREA FOR THURSDAY AND FRIDAY. MOUNTAIN SNOW WILL
BECOME A CONCERN OVERNIGHT TONIGHT AND ESPECIALLY WEDNESDAY WHEN
MODERATE ACCUMULATIONS ARE EXPECTED TO OCCUR.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 11 AM TUESDAY TO 5 AM WEDNESDAY FOR
     WYZ103-WYZ106-WYZ110-WYZ116-WYZ117.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...CARPENTER
LONG TERM/AVIATION...RE
Hazardous weather outlook, Dec 14, 3:41 AM MST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
341 AM MST TUE DEC 14 2010

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
151100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
341 AM MST TUE DEC 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ103-104-106-110-116-117-151100-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
341 AM MST TUE DEC 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT AS
STRONG AND GUSTY WINDS ARE EXPECTED TO INCREASE THIS MORNING AND
CONTINUE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ105-109-111>115-151100-
SHIRLEY BASIN-CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-
341 AM MST TUE DEC 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS ARE EXPECTED TODAY AND TONIGHT. IN ADDITION SNOW
SHOWERS ARE EXPECTED TO INCREASE LATER TONIGHT ESPECIALLY OVER
THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE PRIMARILY OVER THE MOUNTAINS WEDNESDAY MORNING
THEN DECREASE DURING THE AFTERNOON. SNOW SHOULD RETURN TO THE
MOUNTAINS AGAIN SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, South Laramie Range

When
December 14, 5:00 AM MST to 7:00 AM MST
Where
South Laramie Range forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UP railroad sensor at Buford measured sustained winds in excess of 50 mph early in the morning.

High Wind, Central Laramie Range and Southwest Platte County

When
December 14, 8:20 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux recorded a gust of 63 mph.

High Wind, Central Laramie Range and Southwest Platte County

When
December 14, 9:10 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux recorded a gust of 62 mph.

High Wind, Central Laramie Range and Southwest Platte County

When
December 14, 9:20 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux recorded a gust of 58 mph.

High Wind, Central Laramie Range and Southwest Platte County

When
December 14, 9:40 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux measured a gust of 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266816, 266817, 266818, 266819, 266820.